MAUDE Adverse Event Report: ETHICON INC. SFXSPI PDS+ UNI VIO 12IN 3-0 SA PS-2 PR; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. SFXSPI PDS+ UNI VIO 12IN 3-0 SA PS-2 PR; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Catalog Number SXPP1B104
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Purulent Discharge (1812); Unspecified Infection (1930); Pocket Erosion (2013)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent a hip joint procedure on an unknown date and a barbed suture was used.Post-op, one week after surgery, the area where the adductor muscle was sutured showed suppuration.The suture was removed, and the wound healed completely after re-closure with subcutaneous suture and dermal suture.The surgeon opined that although antimicrobial sutures are recommended in overseas guidelines and they would prefer to use them, they plan to refrain from using them until the cause is clarified because two infections and three protrusion cases have occurred consecutively.No sample will be returned.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please confirm: is there any complaint against the 3-0 vcp and 4-0 pdp that were used in the re-operation? have the surgeon's concerns been addressed? what is the surgeon¿s experience with this stratafix suture? please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Date and name of index surgical procedure? the diagnosis and indication for the index surgical procedure? were any concomitant procedures performed? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? for the original intended closure, how were all layers closed? was the fixation loop secured to tissue at the initiation of suture use during the index procedure? was at least one reverse stitch performed prior to closure? please describe the patient manifestations of the reported infection (location, severity, appearance).Were there any pre-existing signs/symptoms of active infection prior to this surgical procedure? did the patient receive any prophylactic antibiotics pre-, intra- or post-operation? were cultures and sensitivities performed? if so, please provide the results.How much and what type of drainage is present in this wound? please describe any medical intervention performed including medication name and results.Were any pre-op cleansing procedures changed recently? if yes, please describe did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? lot number? surgeon¿s name? additional information was requested, and the following was obtained: "since there have been two infection cases and three cases of suture protrusion in succession, the doctor would like to know the cause." so, the complaints (b)(4) captures one case of infection.(b)(4) captures one case of infection.(b)(4) captures only one case of suture protrusion.Therefor the following complaints has been created to capture the 2 additional cases of protrusion.(b)(4) case 2 protrusion.(b)(4) case 3 protrusion.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, and the following was obtained: this event is one of three cases of suture protrusion as commented by the doctor.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6 health effect - clinical code.Additional information was requested, and the following was obtained: we received information from the sales rep that the three cases of protrusion are as follows: (b)(4).Additional information was requested, and the following was obtained: please confirm: is there any complaint against the 3-0 vcp and 4-0 pdp that were used in the re-operation? no.There have been no complaints reported regarding the 3-0 vcp or 4-0 pdp used during the re operation.Have the surgeon's concerns been addressed? the surgeon¿s concerns have been acknowledged; however, the underlying cause of the recent series of infections and protrusion cases remains unknown, and therefore concerns are not fully resolved at this time.What is the surgeon¿s experience with this stratafix suture? specific experience volume is unknown (unk).In this case, stratafix was used to suture the adductor muscle in a hip procedure, and an infection occurred one week post operation.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Unk.Date and name of index surgical procedure? unk.The diagnosis and indication for the index surgical procedure? no further information is available.Were any concomitant procedures performed? no further information is available.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? open procedure is presumed based on muscle suturing, but exact details are unk.On what tissue was the suture used? adductor muscle (inner thigh/hip region).What was the tissue condition (normal, thin, calcified, fragile, diseased)? not described; unk.For the original intended closure, how were all layers closed? details are unknown except that stratafix was used for the adductor muscle closure.Was the fixation loop secured to tissue at the initiation of suture use during the index procedure? no further information is available.Was at least one reverse stitch performed prior to closure? no further information is available.Please describe the patient manifestations of the reported infection (location, severity, appearance).At one week post operation, the site where the adductor muscle had been sutured was purulent.No further details on severity or appearance were provided.Were there any pre-existing signs/symptoms of active infection prior to this surgical procedure? no further information is available.Did the patient receive any prophylactic antibiotics pre-, intra- or post-operation? no further information is available.Were cultures and sensitivities performed? if so, please provide the results.No further information is available.How much and what type of drainage is present in this wound? purulent discharge was present; quantity unk.Please describe any medical intervention performed including medication name and results.The infected area was dehisced, and closure was redone using 3-0 vcp for the subcutaneous layer and 4-0 pdp for the dermal layer, resulting in complete healing.Were any pre-op cleansing procedures changed recently? if yes, please describe no further information is available.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? no suture anomaly was reported.Other relevant patient history/concomitant medications? no further information is available.What is the physician¿s opinion as to the etiology of or contributing factors to this event? the doctor stated that although antimicrobial sutures are recommended in overseas guidelines and would normally be preferred, they will refrain from using them for now because two infections and three protrusion cases occurred in succession, and the cause is still unknown.What is the patient's current status? the patient has fully recovered.Lot number? unk.No further information is available.Surgeon¿s name? no further information is available.

Brand Name
SFXSPI PDS+ UNI VIO 12IN 3-0 SA PS-2 PR
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key24470886
Report Number2210968-2026-02099
Device Sequence Number21409695
Product Code NEW
UDI-Device Identifier10705031236240
UDI-Public10705031236240
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K182873
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/06/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberSXPP1B104
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/18/2026
Supplement Date Received by Manufacturer03/03/2026
03/18/2026
Initial Report FDA Received Date02/27/2026
Supplement Report FDA Received Date03/13/2026
04/06/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown